CSN Login
Members Online: 3

You are here

Pseudomembranous Colitis

MarksKerry
Posts: 34
Joined: Oct 2006

Hello all! Well, the c. diff and all of it's toxins seem to have left 'the room', as it were, but Mark now has pseudomembranous colitis. Frankly, we can't much tell the difference! Both create profuse diarrhea. Now he's on potasium and such, as this has been going on for 11 days and even IV fluids 24/7 aren't keeping him from being dehydrated. Something is also causing a lot of cramping. Yesterday he had a lot of intermittant nausea and vomiting. Today, he's just not eating.We are starting to wonder how this is going to impact his future treatment plans - he has 8 FOLFOX session to go. However, our goal right now is to get him feeling better, and maybe out of the hospital for the holidays! He is presenting some of the signs of 'toxic colon', distention and such, but no elevated white count, so I'm hoping that doesn't pan out! I guess I'm just feeling dispirited because every morning I come over hoping he will have turned a corner and all the corners have been blind alleys! OK -- I'm mostly done venting now -- thanks for 'listening'.
Kerry

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

Wow Kerry,

I can not believe how angry Mark's tummy and digestive system are right now. When I almost died from acute peritonitis in 2003, I vaguely remember all the IVs and scary times but I could sense it, even though I was out of it. Mark is like I was, he has no choice right now other then to wait for the docs to figure out how to calm everything down. They will, trust me.

I had a tube down my throat for almost 3 weeks pumping my stomach and wasn't allowed to eat or drink anything, but I could chew on ice. I went thru buckets a day but my "tummy" wasn't getting any better. Once I stopped worrying about my thirst (stopped chewing on the ice), started walking around with my IV stand and just let my body do it's thing, I started getting better. Go figure.

My point is, try not to worry too much about dehydration and I sense I will be getting a positive post from you in the next 2 days!!!!!!

I know I am praying for it and my prayers are pretty durn strong since God has allowed me to hang around on this earth!!!!!!!

Hugs sweetie and I also sense that Mark will be home for Christmas!!!!!!!

Lisa P.

MarksKerry
Posts: 34
Joined: Oct 2006

Yikes, an NG tube for 3 weeks! When Mark had his post-op ilius he had one for 6 days, and that was enough! He got 8 oz of ice chips every 8 hour shift -- now they've got him on clear fluids and he's pretty doped up with the tincture of opium, compazine and imodium. Hoping tomorrow will dawn a brighter day!
Kerry

NWmom
Posts: 80
Joined: Nov 2006

Hi Kerry,
I am a little confused that the docs said that the c. diff is gone and he now has Pseudomembranous colitis. (As far as I know you can't really have one without the other) As you may remember my daughter had 2 bouts of pseudomembranous colitis. I am sure you are very concerned about Toxic megacolon if he is presenting with those signs. Our thoughts and prayers are going up the mountain to you. Is he at St. Charles? I am sure that they will get it figured out and he will turn the corner soon. Keep us updated,
Heather

MarksKerry
Posts: 34
Joined: Oct 2006

Heather
His last two cultures have been negative for the c. diff, so they are saying that the Flagyll probably nailed it, but now his colon is just all torn up inside (they side it probably looks like a terrible sunburn on the inside) and that is what they are calling the pseudomembranous colitis. And yes, although no one has said a word about the Toxic Colon mess, I am afraid of that; especially when he was really crampy and distended this afternoon, and was running a low grade fever. His white count isn't up though, although I wonder if the chemo is affecting that? I just don't know! Tonight the compazine, vancomycin, tincture of opium and imodium seemed to have at least calmed things down! He actually went to the bathroom and only peed! Pretty exciting stuff! And yes, he's at St. Charles. I'm rapidly gaining weight on the cafeteria food -- I have to say, it is REALLY good! And he's in an enormous room that used to be the hospice room on the top floor with a view from all the buttes to the south up to Mt. Jefferson! It is absolutely panoramic, but it is STILL a hospital and I am still hoping that he'll start to be on the mend sooner rather than later! Any other info you have on this, I'd appreciate! At this point, we are presuming no chemo next Tuesday as scheduled -- it amazes me how he could sail through 3 treatments and have the fourth just turn him inside out!
Take care
Kerry

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Hi Kerry,

Sorry to hear that Mark is having such a hard time. I am curious as to why he is on the Vancomycin. I haven't been involved in Family Practice and treating infections for about 9 years but Vancomycin is a very potent antibiotic and I'm wondering if that could be affecting the pseudomembranous colitis. I just don't know but was wondering. Or it could cause a yeast overgrowth which might promote the problem.

Hope they get it cleared up soon.

Dick

MarksKerry
Posts: 34
Joined: Oct 2006

Dick
One of the recommended meds (online) for the ps colitis is vancomycin. However Mark's doc noted this morning that when he goes home (first time anyone has even alluded to that!) he will still be on it. Mark said he didn't have any prescription coverage, and doc said, well, then you're getting Flagyl! Obviously the cheaper drug. Well, they are here for another xray!
Best,
Kerry

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

AW, Kerry....watching is the hardest part! I am sending warm, strong hugs to you, and big, healing vibes to Mark....

"Turning the corner" can actually happen quite suddenly...but I know not soon enough for Mark right now...

Hugs, Kathi

valeriec's picture
valeriec
Posts: 350
Joined: Oct 2006

Kerry,
Sorry to hear Mark is having a rough time. He is very blessed to have such a wonderful caregiver. We are praying he will turn the corner soon and will be home for the holidays.
God Bless-
ValerieC

Moesimo's picture
Moesimo
Posts: 1080
Joined: Aug 2003

I also hope Mark turns a corner soon.

When I had chemo induced diarrhea and also was told that I had a sunburn in my colon, I was put on TPN (IV nutrition) for about a month. I had a couple weeks of NPO - nothing to eat and introduced liquids and then solids slowly.

I hooked up my TPN at night and then was able to work during the day. I had to spend several days in the hospital first.

Maureen

Russell05's picture
Russell05
Posts: 60
Joined: Nov 2006

Hi Kerry, I hope things start to get better. I also had this problem in 05, was put in the hospital for a few days just before Xmas. But here I am a year later doing well. So you and Mark keep your chins up and hang in there. It so darn hard to see the forest when your in the middle of it.
Hugs, Be well and my prayers are with you.

Russell

Subscribe to Comments for "Pseudomembranous Colitis"